Alert archive / North Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 10, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 11, 2005, 6:17 PM CDT for Traill County, North Dakota. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2005, 6:17 PM CDT (23:17 UTC)
- Expired
- Jun 12, 2005, 6:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:30 PM CDT | FLASH FLOOD | Hillsboro, ND | EXCESSIVE STREET FLOODING ALL OVER TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 112318 FFWFGF NDC097-121100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 617 PM CDT SAT JUN 11 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 600 AM CDT * AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF BUXTON TO 10 MILES SOUTH OF BLANCHARD...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF GRAND FORKS TO 28 MILES NORTHWEST OF FARGO. THE STORMS PRODUCING VERY HEAVY RAIN WERE MOVING SLOWLY NORTH. MORE THAN 2 INCHES OF RAIN HAS BEEN REPORTED SO FAR...WITH UP TO AN ADDITIONAL INCH POSSIBLE. * SOME LOCATIONS IN THE WARNING INCLUDE PORTLAND...HILLSBORO... MAYVILLE AND ROSEVILLE. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4765 9745 4727 9742 4726 9686 4765 9690 $$ JCA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:10 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 11, 4:10 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 410 PM CDT SAT JUN 11 2005 .DISCUSSION...HEAVY RAIN IS SLOWLY DECREASING AND MOVING NORTH WITH THE AREA OF HEAVIEST RAIN CORRELATING BEST WITH GFS JET DIVERGENCE COUPLETS. EXTREME SOUTHEAST ND APPEARS FINALLY READY GET SOMETHING OF A MUCH NEEDED DRY SLOT THOUGH SCATTERED SHOWERS MAY RETURN INTO EVENING. SHOWERS/THUNDERSTORMS DEVELOPING NEAR AND EAST OF SD/MN LINE DON/T LOOK ESPECIALLY THREATENING ATTM BUT PROBABLY ONLY NEEDS A BIT MORE WARMING TO KICK OFF TO SEVERE. THE LOW PRESSURE CENTER IS CURRENTLY TRACKING ABOUT 50 NM FARTHER WEST OF MODELS LOCATION AND WILL PLACE AREAS EAST OF RED RIVER VALLEY INTO THE WARM SECTOR EARLY TONIGHT. .SHORT TERM...GFS MODEL STILL APPEARS TO HAVE THE BEST HANDLE AND ACCEPTED ITS QPF VALUES WITH SOME DOWNWARD ADJUSTMENT. LOTS OF RAIN NEXT SEVERAL DAYS IS CAUSE FOR CONCERN IN KEEPING SOILS SATURATED SO WILL ISSUE ESF. AN EXPECTED BREAK ON SUNDAY WILL PROVIDE MUCH HELP BUT MAYBE NOT ENOUGH TO KEEP SOME FLOODING. .LONG TERM (WED-SAT)... MAIN QUESTION IN THE EARLY PART OF THE EXTENDED IS HOW FAST WILL THE UPPER LOW PRESSURE SYSTEM MOVE OUT. CANADIAN/ECMWF ARE A BIT SLOWER THAN THE GFS...BUT WILL HOLD OFF FOR NOW (WITH CONSENSUS) ON ADDING ANY PCPN TO THE EARLY PART OF WED. THEREAFTER LOOKING AT A BUILDING 500MB RIDGE AND A DRY/WARM PERIOD. THIS HAS GOOD MODEL CONSISTENCY AS WELL. ONLY QUESTION IS HOW WARM TO GO. GFS SEEMS TO BE SLOW AT BUILDING THE WARMER AIR IN...BUT THAT IS A TENDENCY OF THAT MODEL. WOULD LIKE TO GO A BIT HIGHER THAN MEX GUIDANCE TEMPS (CLOSER TO HPC)...BUT WILL STAY IN THE LOW 80S FOR NOW. && .AVIATION... LOTS OF RAIN SPREADING INTO ALL THE TAF SITES...WHICH WILL MEAN A PROLONGED PERIOD OF LOWER CEILINGS/VSBYS. AS SYSTEM PULLS OUT LATE TONIGHT WILL HAVE TO WATCH FOR FOG POTENTIAL AGAIN. LOOKS LIKE MOST CLOUD COVER SHOULD ALSO EXIT THE AREA BY MID MORNING SUNDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...ESF ISSUED FOR HEAVY RAIN. MN...ESF ISSUED FOR HEAVY RAIN. && GV
Hazardous weather outlook, Jun 11, 12:15 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1215 PM CDT SAT JUN 11 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121032- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 1215 PM CDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. PERIODS OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY ACROSS AN AREA INCLUDING SOUTHEAST AND EAST CENTRAL NORTH DAKOTA AND NORTHWEST MINNESOTA. THE TOTAL RAINFALL FOR THE DAY AS MUCH AS 2 TO 2.5 INCHES MAY FALL IN A FEW SPOTS AND CAUSE PONDING OF WATER OR MINOR FLOODING. OVERALL RAINFALL WILL BE MUCH LESS HOWEVER. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS WEST CENTRAL MINNESOTA. SMALL HAIL AND GUSTY NON-SEVERE WINDS ARE EXPECTED BY LATE AFTERNOON OR EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR AGAIN ON MONDAY AND TUESDAY...MOST NUMEROUS OVER SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. RAINFALL AMOUNTS COULD EXCEED ONE INCH IN THE FAR SOUTHERN RED RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GV
In the hours before
Local storm report, Jun 11, 5:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
539 PM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TORNADO 1 W CHRISTINE 46.58N 96.83W
06/11/2005 RICHLAND ND LAW ENFORCEMENT
BRIEF TOUCHDOWN IN OPEN FIELD
0430 PM TORNADO FELTON 47.08N 96.50W
06/11/2005 CLAY MN LAW ENFORCEMENT
BRIEF TOUCHDOWN IN TOWN. NUMEROUS LARGE TREES UPROOTED OR
SNAPPED OFF. SOME ROOF DAMAGE CAUSED BY BROKEN TREE
BRANCHES.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:05 PM CDT | Flash Flood Warning | FGF | Richland | 12 hr |
| Jun 11, 2:19 PM CDT | Flash Flood Warning | FGF | Cass, Ransom, Sargent | 11 hr |
| Jun 11, 6:14 PM CDT | Flash Flood Warning | FGF | Eddy | 12 hr |
| Jun 11, 6:16 PM CDT | Flash Flood Warning | FGF | Grand Forks | 12 hr |
| Jun 11, 6:29 PM CDT | Flash Flood Warning | FGF | Benson, Cavalier, Ramsey | 12 hr |
| Jun 11, 6:36 PM CDT | Tornado Warning | FGF | Traill | 39 min |
| Jun 11, 6:58 PM CDT | Tornado Warning | FGF | Cass | 47 min |
Nearby
Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.